Michigan, 2004Damaging Wind in Michigan, June 13, 2004
June 13, 2004 · NWS GRR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 13, 2:38 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 13, 2:38 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT SUN JUN 13 2004
.SHORT TERM...
LATEST VIS LOOP SHOWS PT CLDY SKIES ACROSS THE CWA. KGRR-88D SHOWS A
LINE OF SVR STORMS EXTENDING FROM SLEEPING BEAR DUNES SOUTHEAST TO
NEAR SAGINAW BAY. SFC ANALAYIS SHOWED A LOW OVER CENTRAL LAKE
MICHIGAN WITH A TROUGH EXTENDING SOUTH THROUGH THE LAKE. FORECAST
CONCERNS DEAL WITH TSRA THREAT THIS EVENING THROUGH MONDAY.
FOR TONIGHT SVR THREAT WILL CONTINUE INTO THE EVENING UNDER HIGH
INSTABILITY REGIME WHERE CAPES ARE IN EXCESS OF 2K J/KG AND LIS ARE
WELL BELOW ZERO. 300 MB JET IS ALSO OVER EASTERN LOWER MI ATTM
PLACING THE CWA IN THE RRQ. AS THE TROUGH OVER THE LAKE MOVES
NORTHEAST TONIGHT AND THE UPPER JET MOVES EAST, THE ATM DRIES OUT A
BIT AND SVR THREAT WILL DIMINISH...ESPECIALLY WITH LOSS OF HEATING.
WILL GO WITH LIKELY POPS AGAIN ON MONDAY. MOISTURE INCREASES AGAIN
ESPECIALLY ACROSS THE SOUTH WHERE THETA E MAXIMIZES IN NORTHERN
INDIANA. SVR MIGHT BE A POSSIBILITY AGAIN AS 60 KT MID LVL JET MOVES
DIRECTLY ACROSS CENTRAL LOWER MICHIGAN AT MID DAY. HELICITY VALUES
APPROACHING 1.5 SOUTH OF I-96 ARE IMPRESSIVE.
HIGH PRESSURE BUILDS IN MONDAY NIGHT THROUGH TUESDAY BEFORE MOVING
EAST TUESDAY NIGHT. WILL GO WITH DRY WX MON NITE AND TUE AND CHC
POPS ON TUE NITE AND WEDNESDAY AS MOISTURE INCREASES ON THE BACK
SIDE OF THE HIGH. LIS FALL TO -4C AGAIN ON WED AND RRQ OF THE UPPER
JET ALSO SINKS SOUTH INTO THE CWA. CAPES INCREASE TO AROUND 2K J/KG
DURING THE AFTERNOON.
.LONG TERM...
NOT PLANNING ON TOO MANY CHANGES TO THE GOING EXTENDED FORECAST. THE
MEDIUM RANGE MODELS ARE STILL SHOWING A DEVELOPING UPPER TROUGH OVER
THE NORTHERN US/CENTRAL CANADA. FRONTAL BOUNDARY WILL BE SINKING
SOUTH WEDNESDAY NIGHT AND PCPN SHOULD COME TO AN END BY THURSDAY
MORNING. GFS THEN SHOWS A WAVE DEVELOPING ON THE BOUNDARY OVER THE
MISSOURI AND MOVING EAST. THIS WILL LIKELY PUSH THE BOUNDARY A BIT
FARTHER NORTH AND ALSO SENT MOISTURE OVER THE BOUNDARY. SO POPS ON
FRIDAY AND FRIDAY LOOK WARRENTED. HIGH PRESSURE BUILDS IN AFTER THE
WAVE MOVES EAST AND THE BOUNDARY MOVES SOUTH AGAIN. WILL GO WITH DRY
WX ON SATURDAY BEFORE THE FRONT MOVES NORTH ON SATURDAY. WILL GO
WITH CHC POPS ON SATURDAY AS THE UPPER TROUGH DIGS A LITTLE DEEPER
AND GETS A LITTLE CLOSER TO THE CWA. THETA-E RIDGE ALSO MOVES IN
FROM THE WEST.
&&
.GRR...NONE.
&&
93
Hazardous weather outlook, Jun 13, 8:25 AM EST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS IN OUTLOOK PERIOD
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 AM EDT SUN JUN 13 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140947-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
925 AM EDT SUN JUN 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS UPGRADED SOUTHWEST MICHIGAN TO A
MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. VERY
LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...AS WELL AS
TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE FROM 2 PM
THROUGH 10 PM...AND THE PRIMARY STORM MOTION WILL BE EAST AT 30 MPH.
FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY ANY STORMS
THAT DO FORM.
THE ATMOSPHERE IS FORECASTED TO BECOME VERY UNSTABLE THIS AFTERNOON.
AN UPPER LEVEL DISTURBANCE IS PREDICTED TO TRACK NORTHEAST ACROSS
LOWER MICHIGAN DURING THE AFTERNOON AND EVENING...TRIGGERING THE
STORMS.
IF STORMS REPEAT OVER THE SAME AREA...FLOODING COULD BECOME A
PROBLEM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE WEATHER WILL BE POSSIBLE ON MONDAY SOUTH OF INTERSTATE 96
AND ALSO FOR TUESDAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN.
THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
THE COMBINATION OF INCREASING WINDS ALOFT...COUPLED WITH A VERY
MOIST AND UNSTABLE AIRMASS ALONG A FRONT SITUATED OVER THE REGION...
WILL TRIGGER THE STORMS. WE WILL ALSO NEED TO MONITOR THE HEAVY
RAINFALL POTENTIAL AS THE AREA IS RELATIVELY WET FROM RECENT RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT.
SPOTTER ACTIVATION MAY BE NEEDED FOR MONDAY AND ALSO TUESDAY.
MJS MEADE
In the hours before
Special weather statement, Jun 13, 12:07 PM EST, 4 hours 36 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
107 PM EDT SUN JUN 13 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 800 PM EDT
SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
93Local storm report, Jun 13, 12:54 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
154 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 2 W GOWEN 43.25N 85.34W
06/13/2004 1.00 INCH KENT MI AMATEUR RADIO
0143 PM HAIL 3 W GOWEN 43.25N 85.36W
06/13/2004 1.75 INCH KENT MI AMATEUR RADIO
0130 PM HAIL GOWEN 43.25N 85.30W
06/13/2004 1.75 INCH MONTCALM MI BROADCAST MEDIA
&&
GEOLocal storm report, Jun 13, 1:28 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
228 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 4 SW VESTABURG 43.36N 84.96W
06/13/2004 0.75 INCH MONTCALM MI LAW ENFORCEMENT
&&
GEOLocal storm report, Jun 13, 3:11 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
411 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG 2 SE STANTON 43.27N 85.05W
06/13/2004 MONTCALM MI TRAINED SPOTTER
10 LARGE LIMBS AND TREES DOWN
0136 PM HAIL 3 W GOWEN 43.25N 85.36W
06/13/2004 3.00 INCH KENT MI PUBLIC
&&
IODThunderstorm Wind, Clinton
- When
- June 13, 4:43 PM EST to 4:48 PM EST
- Where
- Clinton County, Westphalia
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.933, -84.783
One 18 inch diameter tree was blown down in Westphalia and a 14 inch limb was blown down just east of Fowler.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Ohio, June 13 to 14, 2004$1.1 million · 3 events
- Tornadoes and Hail in Michigan, June 13, 2004$172,000 · F1 · 6 events
- Tornado and Flash Flooding in Ohio, June 13, 2004$115,000 · F1 · 11 events
- Tornado and Flooding in Ohio, June 13, 20041 injured · $44,000 · F1 · 21 events
- Hail and Lightning Strikes in Georgia, June 13, 20041 injured · $250,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Ohio, June 13, 2004$146,000 · 1 in hail · 19 events
- Flash Flood and Hail in Tennessee, June 13, 2004$138,000 · 1.75 in hail · 14 events
- Tornadoes and Hail in Michigan, June 13, 2004$35,000 · F1 · 18 events
- Tornado and Hail in Michigan, June 13, 2004$97,000 · F0 · 4 events
- Damaging Wind in Kentucky, June 13, 2004$100,000 · 65 kt wind · 1 event
- Flood in Nebraska, June 13 to 17, 2004$100,000 · 1 event
- Lightning Strike in Louisiana, June 13, 2004$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411234.